Forums


Prevention Medications

Calcium Channel Blockers to prevent migraine headaches

  • By Teri Robert

    Jeanne,

    I’ve taken rather high doses of verapamil (400mg of verapamil ER) and haven’t had any side effects from it. Have also taken beta blockers with no problem.

    Of course, as you said, we’re all different, but thought I could share my experience with you. You may well find that you can use some of the others.

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    annie5star – I don’t think this drug has been discussed on our forums yet, so I’m glad that you brought it up here 🙂

    The literature I’ve seen on it does say that it can be helpful for Migraine prevention. That said, it is one of those meds that can cause tardive reactions, so personally, it’s out for me.

    Are you reacting well to it so far? What are your experiences with it like?

    Reply Created with Sketch. reply
  • By Annie5Star

    Hi Ellen,
    I’ve only been taking it for a month now (10 mg at night) and I’m completely exhausted. I’m also taking 50 mg/Topimax twice daily. I’ve had stomach problems (also lactose intolerant – which I’ve read Sibelium has lactose in it?!) and I feel like a complete ‘zombie’, for lack of a better term. I’m so exhausted! I have a constant nagging headache and awful ‘hungover’ feeling each morning that drags on until the afternoon. I went to see my Neurologist and he lowered the dose to see if that makes any difference. We’ll see! Not too happy with this medication so far 🙁

    Reply Created with Sketch. reply
  • By Janna G

    I started taking 240 mg of Verapamil a year ago when I began having cluster headaches in addition to the chronic migraines I have had since I was 12. I take 100mg of topamax as well. In combination, they have for the most part eliminated the cluster headaches, but only slightly reduce the occurrence of my migraines. My neurologists believe I would have more relief with a higher dose of Topamax, but interferes with my short term memory, I am an attorney, an found a higher dosage for me very debilitating especially in the court room.

    Reply Created with Sketch. reply
  • By Sheri

    Hello,
    I started having severe ocular migraine attacks after a stroke in February 2013. I have many new medical issues as well; lupus, brain aneurysm, and Reynauds syndrome. Recently, after taking a fall and breaking my wrist, the physician who set my cast spoke to me about beta blockers as a means to return the feeling to my fingers. Four weeks ago and again this morning, I had carpal tunnel release, hoping to start the process of regaining feeling in my fingers. After seeing posts on Migraine.com, I wonder if this medication might be able to kill two birds with one stone. I am currently taking amitriptylene and Neurontin to help with migraines. I was on Topamax for four months, which was absolutely horrible and increased severity of migraine episodes. Any suggestions or advice would be wonderful, thanks.

    Reply Created with Sketch. reply
    • By Kerrie Smyres Moderator

      Sheri, yes, calcium channel blockers are used for migraine prevention. I recommend working with your doctor to make sure you have an effective dose for migraine prevention, which medication you want to stop taking and suggestions for going off the med with the fewest side effects.

      Reply Created with Sketch. reply
  • By Autumn Sparrow

    My neuroligist put me on Verapamil 120 mg for complicated migraines about a month ago. Since then my migraines & auras have increased in severity and duration and I constantly have pins and needles sensations in my arms and face (this happened before just not constantly). I met with him last week and let him know what was going on and he didn’t want to make any changes to my current regimen and said we’d reevaluate it in 2 months. I’m wondering if anyone can give insight as to how long it typically takes for results to be seen with this particular preventative? I’m at the end of my rope as I’m only having 1-2 good days a week and am wondering if I should wait it out or not.

    Reply Created with Sketch. reply
    • By The Migraine Girl Moderator

      Sparrow,

      How are you feeling this week? I don’t have enough experience with or knowledge of Verapamil (and am not your doctor so cannot give you advice), but I will say that, patient-to-patient, I am not sure I could wait another 6-8 weeks if I were in such pain. I appreciate your doctor’s wanting to let the medication become a part of your body’s daily makeup before knowing if it is going to help or not, but the pain and discomfort you describe seem pretty hard to live with. If I were in your position, I would schedule another visit (or at least a phone consultation) right away and be honest with my doctor. If you do decide to stop the medication, even without the doctor’s explicit endorsement, definitely make sure you have him/her walk you through the weaning process, as suddenly stopping any medication can be dangerous for you.

      Let us know how you’re doing, and good luck!

      Sincerely,
      Janet G.
      “The Migraine Girl”

      Reply Created with Sketch. reply
  • By Autumn Sparrow

    Hi Janet,

    Thanks for checking in. Very slowly things are getting better. The frequency of my attacks is about the same but in the last week and a half the auras haven’t been as intense. So far this week Ive only had mild auras, no pain, vertigo or nausea; so no pain meds which alone makes me happy. Being able to function is huge:) Shortly after I posted this I had my vision go out for the 2nd time in the last few weeks and was able to get my appointment moved up to yesterday. I’m trying a higher dose of verapamil to see if we can cut down on the frequency & I keep reminding myself that these things take time. At least things seem to be to going in the right direction.

    Reply Created with Sketch. reply